Oklahoma, 2012

Hail in Oklahoma, April 11, 2012

April 11, 2012 · NWS OUN · 1 event in 1 county or zone

A large complex of thunderstorms moved south-southeast across northern Oklahoma on the early morning of April 11. One thunderstorm intensified over Garfield County and resulted in a golfball size hail report at Hunter at 2:30am CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large complex of thunderstorms moved south-southeast across northern Oklahoma on the early morning of April 11. One thunderstorm intensified over Garfield County and resulted in a golfball size hail report at Hunter at 2:30am CDT. This storm remained intense across parts of Garfield and Kingfisher County through 4:00am, but no additional reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 10:51 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 10, 10:51 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1151 PM CDT TUE APR 10 2012

.AVIATION...
EAST TO NORTHEAST WINDS WITH DRIER AIR MAY KEEP CEILINGS
IN THE VFR CATEGORY ACROSS CENTRAL/NORTH CENTRAL AND PERHAPS
NORTHWEST OKLAHOMA OVERNIGHT AND THURSDAY. SOUTHERN OKLAHOMA
AND NORTH TEXAS MAY SEE MVFR CEILINGS DEVELOP AFTER 9Z WITH
SOME LIGHT FOG...AS HUMIDITY IS RATHER HIGH.

CONVECTION ACROSS TEXAS PANHANDLE SHOULD PROPAGATE
SOUTHWARD OVERNIGHT WITH OTHER SCATTERED SHOWERS
AND STORMS DEVELOPING ACROSS SOUTHERN KANSAS AND
NORTHERN OKLAHOMA. STORMS THURSDAY AFTERNOON SHOULD
FORM WELL WEST OF THE FA AND MOVE INTO WESTERN
OKLAHOMA AFTER 4Z.

&&

.PREV DISCUSSION... /ISSUED 847 PM CDT TUE APR 10 2012/

UPDATE...
REMOVED RAIN CHANCES ACROSS SOUTH OKLAHOMA AND WESTERN NORTH
TEXAS FOR THE REST OF TONIGHT. ALSO...ADJUSTED SKY COVER.

DISCUSSION...
SHOWERS AND THUNDERSTORMS MAY DEVELOP NORTH OF I-40 AFTER
MIDNIGHT.

MADE THE CHANGES ABOVE AS LATEST RADAR AND SATELLITE IMAGERY
INDICATED NO RADAR ECHOES AND SOME CLOUD COVER OVER THE AREA.
APPEARS THE CAP IS TOO STRONG FOR ANY ROBUST DEVELOPMENT THIS
EVENING. BELIEVE CLOUDS WILL INCREASE AFTER MIDNIGHT...EXCEPT
PERHAPS WESTERN NORTH TEXAS.

BASED ON LATEST MODEL GUIDANCE INCLUDING THE HRRR...KEPT 20 TO 30
PERCENT CHANCE OF SHOWERS AND STORMS NORTH OF I-40 AFTER MIDNIGHT
AS THE LOW LEVEL JET MAY ALLOW FOR ELEVATED STORMS TO DEVELOP IN A
MOIST AND UNSTABLE AIRMASS. WITH MUCAPE 1000-1500 J/KG AND STEEP
MID LEVEL LAPSE RATES...A FEW STORMS COULD PRODUCE LARGE HAIL IF
THEY CAN DEVELOP.

THERE IS A LOW CHANCE FOG MAY DEVELOP OVER THE AREA LATE TONIGHT
INTO WEDNESDAY MORNING...BUT DID NOT MENTION DUE TO LOW CONFIDENCE
AS STRATUS MAY DEVELOP INSTEAD OF FOG.

PRODUCTS HAVE BEEN UPDATED.

MBS

PREV DISCUSSION... /ISSUED 646 PM CDT TUE APR 10 2012/

AVIATION...
EXPECT STORMS IN TEXAS PANHANDLE TO DECREASE IN COVERAGE
OVER THE NEXT TWO HOURS WITH THE LOSS OF HEATING.  CEILINGS
THIS EVENING ARE MAINLY VFR AND SOME MVFR CEILINGS MAY
FORM BY 9-12Z WEDNESDAY WITH EAST TO SOUTHEAST FLOW.

PREV DISCUSSION... /ISSUED 239 PM CDT TUE APR 10 2012/

DISCUSSION...
A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON/EVENING ACROSS
PORTIONS OF THE FA. THERE IS VERY LITTLE UPPER SUPPORT FOR THE
DEVELOPMENT OF CONVECTION. HOWEVER... SFC HEATING... UPSLOPE FLOW...
AND CONVERGENCE ALONG A COUPLE OF BOUNDARIES LOCATED OVER THE FA MAY
PROVIDE ENOUGH LIFT FOR A FEW STORMS TO DEVELOP. IF STORMS DO
DEVELOP... THERE IS ENOUGH INSTABILITY FOR SOME SEVERE STORMS TO BE
POSSIBLE PRODUCING LARGE HAIL AND GUSTY WINDS. SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT INTO EARLY NEXT WEEK.
UPPER SUPPORT WILL AGAIN BE WEAK WEDNESDAY AS THE RIDGE CONTINUES TO
AFFECT THE REGION. HOWEVER... A DISTURBANCE MAY MOVE THROUGH THE
FLOW TO ADD ADDITIONAL LIFT TOMORROW FOR THUNDERSTORM DEVELOPMENT.

MID AND UPPER LEVEL SUPPORT IS EXPECTED TO IMPROVE LATE THIS WEEK
THROUGH EARLY NEXT WEEK. MODELS SHOW THE UPPER RIDGE SHIFTING EAST
AS UPPER TROUGH MOVES INTO THE WESTERN U.S. LEADING TO SOUTHWEST
FLOW OVER THE REGION THROUGH AT LEAST THE WEEKEND.
IMPULSES/SHORTWAVES MOVING THROUGH THIS FLOW WILL PROVIDE LIFT TO
THE AREA. A DRYLINE IS ALSO EXPECTED TO SET UP WEST OF OR IN THE FA
LATE THIS WEEK INTO THE WEEKEND PROVIDING A FOCUS FOR THUNDERSTORMS
DEVELOPMENT. SEVERE STORMS WILL REMAIN POSSIBLE THROUGH AT LEAST THE
WEEKEND WITH WIND SHEAR INCREASING LATE THIS WEEK INTO THE WEEKEND.
THE UPPER TROUGH IS EXPECTED TO EVENTUALLY MOVE ACROSS THE CENTRAL
U.S. EARLY NEXT WEEK BRINGING AT LEAST A BRIEF BREAK TO SHOWER AND
THUNDERSTORM CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  71  54  74 /  20  20  50  20
HOBART OK         58  76  57  76 /  10  30  50  20
WICHITA FALLS TX  61  83  60  82 /  10  30  50  20
GAGE OK           53  63  56  79 /  20  30  50  20
PONCA CITY OK     49  62  50  71 /  30  30  50  50
DURANT OK         59  77  53  75 /  10  20  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 10, 7:17 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT TUE APR 10 2012

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-WASHITA-
CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-
SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-
LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
817 PM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
MAINLY AFTER MIDNIGHT CDT NORTH OF I-40.

DISCUSSION...
A WEAK FRONT HAS STALLED NEAR THE RED RIVER AND WILL REMAIN THERE
TONIGHT. ELEVATED MOIST UNSTABLE AIR IN COMBINATION WITH AN INCREASING
LOW LEVEL JET MAY CAUSE ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP
WELL NORTH OF THE FRONT LATER TONIGHT...PARTICULARLY OVER NORTH OKLAHOMA.

IF STORMS DEVELOP TONIGHT...LARGE HAIL UP TO THE SIZE OF GOLF BALLS
WOULD BE THE MAIN HAZARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
WILL BE CHANCE OF SEVERE STORMS MAINLY IN WESTERN PARTS OF OKLAHOMA
AND NORTH TEXAS ON THURSDAY AND OVER MUCH OF OKLAHOMA AND NORTH
TEXAS FRIDAY AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

MBS

In the hours before

Special weather statement, Apr 11, 12:35 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
135 AM CDT WED APR 11 2012

OKZ004-110700-
HARPER OK-
135 AM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 200 AM CDT...

AT 133 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BUFFALO AND SELMAN.

LAT...LON 3700 9948 3673 9932 3674 9974 3692 9976
TIME...MOT...LOC 0633Z 263DEG 19KT 3683 9967
Special weather statement, Apr 11, 1:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT WED APR 11 2012

OKZ012-018-019-110745-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
219 AM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...
NORTHEASTERN KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL
245 AM CDT...

AT 215 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BISON...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
COVINGTON...MARSHALL...DOUGLAS AND HAYWARD.

LAT...LON 3634 9746 3605 9747 3611 9788 3629 9787
TIME...MOT...LOC 0715Z 272DEG 34KT 3620 9780

The radar

The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
April 11, 1:50 AM CST
Where
Garfield County, Hunter
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370943.